Chemotherapy Port Induced SVC Thrombosis in a patient with non-Metastatic Breast Cancer
Cancer patients are at a higher risk of complications such as venous thromboembolism (VTE). This risk increases in patients who receive chemotherapy. Despite the increased risk, common locations for VTE are similar to those in patients without cancer. Chemotherapy-port-related thrombosis represents a rare complication due to the location and frequent use of access (with Heparin flushes) as part of the standard care. Attention should be made to this rare complication, which may progress to superior vena cava (SVC) syndrome. SVC syndrome typically presents in females around the age of 57 years old. Management of this syndrome can be difficult and generally requires the initiation of systemic anticoagulation therapy. Here, we present a rare case of a 45-year-old female who presented to the Emergency Department with right arm swelling, found to be secondary to her chemo port thrombosis, causing SVC syndrome.
Kania, Brooke; Mekheal, Erinie; Ghrewati, Moutaz; Mekheal, Nader; Koj, Jalal; Farokhian, Alisa; and Maroules, Michael
"Chemotherapy Port Induced SVC Thrombosis in a patient with non-Metastatic Breast Cancer,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 12:
4, Article 12.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol12/iss4/12